Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 19, 2017, 10:37 AM EDT for Floyd County, Pike County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 10:37 AM EDT (14:37 UTC)
- Expired
- May 19, 2017, 1:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Pike County, KY
The radar
The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 10:54 AM EDT | FLASH FLOOD | 2 S Buskirk, KY | HOUSE FLOODED, POSSIBLY KNOCKED OFF FOUNDATION. FIRE DEPARTMENT RESPONDING. |
| May 19, 11:06 AM EDT | FLASH FLOOD | 2 N Kimper, KY | FLOWING WATER OVER CALLAHAN BRANCH. |
| May 19, 11:06 AM EDT | FLASH FLOOD | 2 S Buskirk, KY | WATER OVER PETER FORK AND IMPACTING HOUSES. |
| May 19, 11:57 AM EDT | FLASH FLOOD | Harold, KY | WATER RUNNING OVER PORTION OF KY-979 NEAR HAROLD KY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
709
WGUS53 KJKL 191437
FFWJKL
KYC071-195-191730-
/O.NEW.KJKL.FF.W.0006.170519T1437Z-170519T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1037 AM EDT FRI MAY 19 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
East central Floyd County in southeastern Kentucky...
Central Pike County in southeastern Kentucky...
* Until 130 PM EDT
* At 1036 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen, with more heavy rain expected across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pikeville, Coal Run Village, Huddy, Meta, Coal Run, Zebulon, Aluba,
Betsy Layne, Honaker, Raccoon, Blue Moon, Board Tree, Osborn,
Mcandrews, Justell, Harold, Hardy, Phelps, Dana and Canada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3751 8208 3746 8274 3758 8273 3763 8218
3761 8216 3760 8216 3759 8215 3759 8213
3758 8213 3757 8214 3755 8213 3756 8211
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 19, 10:29 AM EDT, 8 minutes earlier.
Area forecast discussion, May 19, 10:29 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1029 AM EDT Fri May 19 2017 .UPDATE... Issued at 1029 AM EDT FRI MAY 19 2017 Showers and thunderstorms continue to fire along a convergence boundary amidst upper level divergence across eastern Kentucky. Moisture transport in a southwest flow regime has spiked precipitable water values to 1.5-1.8 inches as deeper column saturation takes place. This should bring a diminishing gusty wind and hail threat with this erosion of drier air aloft. Greatest concern will be heavy rain and flooding as training and multiple rounds of rain occur this morning. Expecting a break this afternoon as forcing wanes, although diurnal heating will likely spark additional isolated to scattered coverage later this afternoon into early evening as airmass recovery occurs. UPDATE Issued at 813 AM EDT FRI MAY 19 2017 Scattered showers and thunderstorms have developed and are mainly moving off to the east, affecting locations mainly south of the Mountain Parkway. This activity should diminish towards the late morning hours, as forcing relaxes. There is some question as to the potential of redevelopment during peak heating. The latest HRRR suggests another more organized batch of convection to move in from central Kentucky, so will leave in the current uptick in convection later in the day. && .SHORT TERM...(Today through Saturday) Issued at 353 AM EDT FRI MAY 19 2017 The latest surface map features retreating high pressure off of the Carolina Coast, with a quasi-stationary front aligned from the Ohio Valley to the southern Plains. Aloft, a high pressure ridge remains poised across the Gulf of Mexico, with an upper level low spiraling near the Four Corners region. Moisture has been on the increase across eastern Kentucky, with temperatures running several degrees warmer in the cooler valleys compared to this time yesterday. The models are in good agreement through the short term, with the upper level low gradually shifting to the east through the first half of the weekend. For eastern Kentucky, a continuation of well above normal temperatures as well as the threat of some scattered convection will be the rule. For today, a subtle short wave trough will bring enough forcing to allow for some scattered convection through this morning. Once this feature exits by early this afternoon, there may be a lull in the activity, before a slight uptick occurs late in the day, with peaking heating. Temperatures today will top out in the low to mid 80s. Expect convection to die off quickly this evening, with perhaps another slight increase in coverage near and north of the Mountain Parkway towards dawn once again, as a warm front develops to our west and northwest. Lows will be in the low to mid 60s. On Saturday, POPs will likely be less, as the upper level ridge reasserts itself, and flow backs at the low levels. The latest NAM and CAMs support this scenario. As such, have undercut the blended POPs and gone with warmer highs. Temperatures will rebound to the mid to upper 80s, perhaps threatening a few record highs. .LONG TERM...(Saturday night through Thursday) Issued at 330 AM EDT FRI MAY 19 2017 The period will be met with upper level ridge breaking down and heights gradually falling, as an upper level low ejects into the upper Midwest. At the surface, an area of low pressure will eject with the upper low and a trailing cold front will begin to march east. This will spread rain showers and thunderstorms east into the region early Sunday morning into Sunday night. Main concern will be for some of these storms could bring brief heavy rainfall given the higher PWAT values and fairly high freezing levels. Otherwise storms should be tame given the lack of shear based on the forecast soundings. In the wake of the front a surface high will progress east as heights continue to decline. This will bring drying conditions to the region and probably some ridge/valley splits on Monday night into Tuesday morning. The models do begin to diverge some as we move through the remainder of the forecast period. However, the latest ECMWF seems to be leaning toward the 00Z GFS. A deep upper low is expected to form in the Upper Midwest and this will progress east. The base of this trough will swing through the region by late in the period. That said, a front will progress through the region Late Tuesday into Wednesday. Given the timing remains more uncertain on this trough and how it will evolve will lean closely to the blended POPs for now. Despite the uncertainties the amplitude of the trough will bring temperatures down near and even below normal for this time of year by the end of the week, with afternoon highs remaining in the upper 60s Wednesday into Thursday. The CIPS analog and CPC also show this in the 6 to 10 day temperature outlooks. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 813 AM EDT FRI MAY 19 2017 A passing short wave trough will continue to allow for scattered convection across southeastern Kentucky through 16z. This will bring MVFR to IFR conditions across locations directly in the path of showers and thunderstorms. The convective coverage will likely diminish into early this afternoon, with some storms possibly redeveloping late in the day, before diminishing once again this evening. Winds will remain light and variable through this morning, before becoming southwest at 5 to 10 kts during the afternoon hours. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN
Hazardous weather outlook, May 19, 9:05 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 905 AM EDT Fri May 19 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201615- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 905 AM EDT Fri May 19 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous thunderstorms will continue this morning, with isolated to scattered thunderstorms redeveloping later this afternoon through early evening. These will have the potential to produce gusty winds up to 40 mph, small hail, frequent cloud to ground lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through early Monday morning, and from Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/GUSEMAN
In the hours before
Special weather statement, May 19, 7:19 AM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 AM EDT FRI MAY 19 2017
KYZ068-069-111-114-191145-
Jackson-Lee-Owsley-Rockcastle-
719 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...JACKSON...
EAST CENTRAL ROCKCASTLE AND SOUTHWESTERN LEE COUNTIES...
At 719 AM EDT, a strong thunderstorm was located over Dango, or 8
miles southwest of McKee, moving east at 35 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
McKee, Carico, Travellers Rest, Blake, Robinet, Zekes Point, Shop
Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Horse Lick,
Earnestville, Hurley, Settle Store, Delvinta, Moores Creek, Parrot
and Johnetta.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3742 8423 3754 8379 3734 8372 3735 8378
3733 8379 3733 8383 3730 8387 3727 8406
3728 8405 3730 8410 3732 8410 3734 8412
3731 8414 3730 8419
TIME...MOT...LOC 1119Z 255DEG 29KT 3736 8411
GEOGERIANSpecial weather statement, May 19, 7:49 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
749 AM EDT FRI MAY 19 2017
KYZ119-120-191215-
Martin-Pike-
749 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN AND NORTHWESTERN
PIKE COUNTIES...
At 748 AM EDT, a strong thunderstorm was located over Heenan, or 12
miles west of Williamson, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Forest Hills, Rural, Moree, Gulnare, Turkey Creek, Belfry, Hatfield
Station, Heisey, Coalpoint, Heenan, Whitepost, Pleasant, Conder,
Sidney, Oppy, Piso, Laura, Varney, McClure and Jarad.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3762 8219 3760 8255 3768 8258 3768 8256
3769 8259 3774 8261 3781 8238 3776 8233
3776 8231 3774 8233 3770 8230 3767 8230
3765 8223 3763 8222 3763 8219 3765 8218
3763 8217
TIME...MOT...LOC 1148Z 256DEG 29KT 3768 8250
GEOGERIANLocal storm report, May 19, 9:26 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
926 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG 1 SSW SCIENCE HILL 37.17N 84.64W
05/19/2017 PULASKI KY TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&
JCARICOLocal storm report, May 19, 9:44 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
944 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM HAIL LONDON 37.13N 84.08W
05/19/2017 E0.75 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOLocal storm report, May 19, 10:08 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1008 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG LONDON 37.13N 84.08W
05/19/2017 LAUREL KY TRAINED SPOTTER
LARGE TREE LIMB DOWNED. ESTIMATED WIND GUST OF 40 MPH.
&&
JCARICOSpecial weather statement, May 19, 10:14 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1014 AM EDT FRI MAY 19 2017
KYZ069-080-112-114>117-191445-
Jackson-Clay-Breathitt-Perry-Owsley-Laurel-Leslie-
1014 AM EDT FRI MAY 19 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAUREL...
NORTHWESTERN LESLIE...OWSLEY...NORTHWESTERN PERRY...SOUTHEASTERN
JACKSON...SOUTHWESTERN BREATHITT AND CLAY COUNTIES...
At 1013 AM EDT, strong thunderstorms were clustered over Maplesville,
or near London, moving northeast at 45 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
London, Manchester, Booneville, Buckhorn, Turin, Blake, Fariston,
Southfork, Cowcreek, Fogertown, Tyner, Goose Rock, Bush,
Shepherdtown, Herron, Hooker, Lerose, Byron, Cottongin and Sacker
Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3718 8420 3752 8362 3750 8358 3756 8355
3728 8326 3703 8365 3702 8378 3704 8378
3703 8383 3704 8383 3705 8387 3703 8390
3704 8392 3702 8393 3701 8402
TIME...MOT...LOC 1413Z 239DEG 37KT 3717 8403
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:01 AM EDT | Special Weather Statement | JKL | Magoffin | 29 min |
| May 19, 7:19 AM EDT | Special Weather Statement | JKL | Jackson | 26 min |
| May 19, 7:49 AM EDT | Special Weather Statement | JKL | Martin | 26 min |
| May 19, 8:32 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 118 min |
| May 19, 9:17 AM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| May 19, 10:14 AM EDT | Special Weather Statement | JKL | Clay, Laurel, Owsley | 31 min |
| May 19, 10:18 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| May 19, 10:44 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 3 hr |
| May 19, 10:51 AM EDT | Flash Flood Warning | JKL | Knott, Perry | 3 hr |
| May 19, 7:23 PM EDT | Special Weather Statement | JKL | Fleming | 52 min |
| May 19, 7:51 PM EDT | Tornado Warning | JKL | Fleming, Rowan | 24 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.